Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Paducah, KY

April 12, 2002Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 12, 2002, 2:05 PM CDT for Wayne County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2002, 2:05 PM CDT (19:05 UTC)
Expired
Apr 12, 2002, 2:45 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 121905
SVRPAH
ILC191-121945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
204 PM CDT FRI APR 12 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 245 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF FAIRFIELD...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...FAIRFIELD AND GOLDEN GATE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3827 8852 3826 8830 3838 8816 3851 8815
          3853 8830

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:00 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 12, 1:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT FRI APR 12 2002

WEAK COLD FRONT WAS MOVING SLOWLY SOUTHEAST ACROSS MISSOURI AT
MIDDAY. RADAR AND SATELLITE TRENDS SHOWED LINES OF CONVECTION
FORMING ALONG AND AHEAD OF THE FRONT IN RATHER MOIST AND UNSTABLE
AIR MASS...WITH SFC DEW POINTS IN THE LOWER 60S. WATER VAPOR IMAGERY
INDICATED A 500 MB SHORTWAVE TROUGH OVER ERN KANSAS AND NEBRASKA.

500 MB SHORTWAVE WILL MOVE EAST ACROSS THE MID MISSISSIPPI VALLEY
THIS EVENING...PROVIDING SUPPORT FOR ORGANIZED CONVECTION. EXPECT
THE STORMS TO END OR DIMINISH AFTER MIDNIGHT AS THE BOUNDARY LAYER
COOLS AND THE BEST UPPER SUPPORT PASSES TO OUR EAST. THE SURFACE
FRONT IS PROGGED TO REACH THE LOWER OHIO VALLEY AROUND 06Z...AND
BECOME NEARLY STATIONARY THERE. GIVEN THE LINGERING HIGHER DEW
POINTS AND EXTENSIVE CLOUD COVER...BOTH NGM/AVN MOS LOWS APPEAR A
FEW DEGREES TOO COOL TONIGHT.

THE REMNANTS OF THE COLD FRONT ARE EXPECTED TO STALL OVER WEST
KENTUCKY EARLY SATURDAY. THE ETA COMPLETELY DISSIPATES THE FRONT
SATURDAY AFTERNOON...WHILE THE AVN AND NGM INDICATE SOME SEMBLANCE
OF A BOUNDARY. ETA MODEL SOUNDINGS INDICATE THE ATMOSPHERE WILL
AGAIN DESTABILIZE DURING THE DAY...WITH CAPES SIMILAR TO THIS
AFTERNOON. EVEN THOUGH THE SURFACE FRONT WILL BE WEAKER AND UPPER
FORCING WILL BE MINIMAL...WIDELY SCATTERED CONVECTION MAY FORM OVER
WEST KENTUCKY IN THE HIGHER MOISTURE AND INSTABILITY. WITH LACK OF
ANY REAL COLD ADVECTION...EXPECT HIGHS AGAIN IN THE 70S.

MODELS DIVERGE STRONGLY AFTER 36 HOURS. THE AVN...WHICH HAS SHOWN
LITTLE RUN TO RUN CONSISTENCY...HAS TRENDED TOWARD A WEAKER AND MORE
DISORGANIZED PATTERN OF SHORTWAVES IN THE WEST SOUTHWEST FLOW. THE
AVN SOLUTION BRINGS PERIODS OF SHOWERS INTO SE MISSOURI AND SW
KENTUCKY SATURDAY NIGHT THROUGH MONDAY. ETA HAS A SINGLE STRONGER
WAVE OVER THE SOUTHERN PLAINS LATE IN THE WEEKEND...WHICH RESULTS IN
SOME PRECIP OVER THE SOUTHERN COUNTIES ON SUNDAY. THE ETA WILL BE
THE MODEL OF CHOICE...RESULTING IN DRY WEATHER SATURDAY NIGHT AND
CHANCE POPS ON SUNDAY...HIGHEST IN THE SOUTH.

OUTLOOK FOR NEXT WEEK STILL APPEARS UNSEASONABLY WARM. MRF HAS BEEN
TRENDING SLOWER WITH THE COLD FRONT THAT WAS FORECAST TO ARRIVE
AROUND MID WEEK. BEST PRECIP CHANCES NOW APPEAR TO BE THURSDAY AND
FRIDAY...ASSOCIATED WITH A SLOW MOVING COLD FRONT.

.PAH...NONE.

MY

In the hours before

Special weather statement, Apr 12, 11:45 AM CDT, 2 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-121945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1145 AM CDT FRI APR 12 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA...

THREATS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE FOUR STATE REGION.

DISCUSSION...
AT MIDDAY...A COLD FRONT EXTENDED FROM CENTRAL ILLINOIS INTO
SOUTHWEST MISSOURI. THIS FRONT IS FORECAST TO SLOWLY MOVE SOUTHEAST
INTO THE REGION BY THIS EVENING. MEANWHILE...AN UPPER LEVEL
DISTURBANCE ACROSS THE MIDDLE OF THE U.S. WILL MOVE EAST AS WELL.
THE AIRMASS THROUGH THE AFTERNOON HOURS...AHEAD OF THE FRONT...WILL
BECOME INCREASINGLY UNSTABLE. IN ADDITION...SLIGHTLY COOLER AIR
ALOFT WILL ARRIVE AS THE DISTURBANCE DRAWS CLOSER...AIDING IN
AIRMASS DESTABILIZATION. THUS WE EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP THROUGH THE COURSE OF THE AFTERNOON...CONTINUING INTO THE
OVERNIGHT HOURS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
MAIN THREATS WITH THE STORMS WILL BE HAIL AND STRONG WINDS.

STORM SPOTTERS...
ACTIVATION OF SPOTTERS MAY BE REQUESTED LATER THIS AFTERNOON AND
EVENING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 4:45 PM CDTSevere Thunderstorm WarningPAHJefferson45 min
Apr 12, 5:47 PM CDTSevere Thunderstorm WarningPAHJackson28 min
Apr 12, 6:04 PM CDTSevere Thunderstorm WarningPAHFranklin41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.